Mayo Clinic Connect
Anyone here dealing with peripheral neuropathy?
Liked by John, Volunteer Mentor, peggyj4411, jazzy27, heather074 ... see all
I have no doubt that you are correct about why. There are people who drive, who shouldn't have a license, like those who have seizures. However, if a doctor or nurse cannot talk about a medicine in front of others, doesn't this also cross the line?
I know it is important for those of us who take certain meds for certain issues, should not drive, but there has to be a better way.
No, I don't know what that would be.
And so it goes…….
Jump to this post
I suspect that the issue goes back to days when epilepsy was a reason for bering denied a driving license, and that neurontin/gabapentin was first used to control epilepsy. Here's some interesting information about how different states deal with this: https://www.epilepsy.com/driving-laws/2008871/2008766
Liked by John, Volunteer Mentor
Although I had a Virginia driver's license back in the Dark Ages, I don't recall anyone asking about medications at that time, but I'm going to take a guess as to why gabapentin (the generic of Neurontin) raised a red flag. Initially, Neurontin (while still under patent) was prescribed as an anti-convulsive medication. It later was used for diabetic neuropathy and postherpetic neuralgia. Common side effects can include sleepiness, dizziness, and in some cases, aggressive behavior.
I can see someone at DMV say/think that the side effects are dangerous for drivers and others on the road, and, if someone has lost the feeling in their feet, their driving abilities can be impaired.
From personal experience, when initially prescribed gabapentin for my chemo-induced neuropathy, even the low dose gave me brain-fog which made me feel unsafe while driving. (One begins on a low dose and works up to a therapeutic dose after a few weeks with this kind of med). I stopped taking it after three days. I then was prescribed venlafaxine. A few days after taking the minimal dose I found myself driving 40-45 mph on the freeway, and it took me several minutes to recognize the inappropriate speed. I immediately stopped using it. So yes… I can see the DMV's point.
Because being able to drive is crucial for me, this is why I went in search of a non-pharmaceutical which could address the pain/burning in my feet and hands.
I don't know why we (Americans) are letting Politicians "practice medicine without a license". They are the ones who make the laws that the DMV applies to us. I have no side affects with Gabapentin. OTC medicines do not even begin to stem the neuropathic pain that I have. Gabapentin does. Peggy
@pfbacon I also think Gabapentin works well most of the time, though sometimes I need a boost w 600mg Advil.
I am on 800mb three times a day and it does not even touch the pain I am in, anyone have any suggestions on a good pain medicine that will stop extreme pain?
I find Tramadol works for me when my pain is too, too much. Talk with your doctor about prescribing Tramadol.
@grandma41 I have never heard of 2 ingredients you mentioned!
Pain away drops
Where are these found if you do not mind sharing. Thank you
I found that Palmitoylethanolamide (PEA) worked wonders for me. This is all natural with no side effects and is used for all forms of neuropathic pain. (I am unable to tolerate most prescription drugs.) I take it twice a day (400mg per pill) and sometimes 3 times a day when I have a bad flare-up. It took about 3-4 weeks before it became effective and I couldn't live without it now. You can buy it on Amazon. Look for the unadulterated form (without additives) like OptiPure, PEA-Cure, Ergomax. Trials have used up to 2000 mg/day for chemo-induced neuropathy. The unadultered form mostly comes from The Netherlands.
Hi Elizm. I just started using PEA, about 4 days ago, and I am praying it will help. I just happened upon hearing about it here. Someone was talking about it, and I started researching it, and finally bought it. Next time, I will buy the ones you suggested. I am starting on 800 mg., twice daily, for one month. I heard a Doctor from the Netherlands suggest that if you do not get relief on that dosage in a month, you can double that the next month, before giving up on it, so that is what I will do. That was from a video on you tube. I also learned that it must be taken with some sort of fat in your meal, to make sure it is absorbed. Have you heard that? Do you do that? I just read that from one person on an Amazon review. Anyway, it was utterly fabulous to read your post, and hear that you have had success. I hope that I do as well, because living in pain is utterly terrible…. Lori Renee
Liked by angelarisstrom
Blessings, Lori Renée, and best of luck!
Thanks so much!!!! Lori
Hi, this is the first I have heard of this. I'm struggling with symptoms but prefer to take natural. I wonder if PEA is available in Australia.
Before I found PEA, I had gone to a Doctor of Chinese medicine who performed acupuncture. I hated the acupuncture in my hands, legs and feet, so he recommended Zhi Bai Di Huang Wan, an herbal pill, which traditionally (like for 200 years) is given to menopausal women to help with hot flashes. Interestingly, it helped with the burning in my hands and feet (turned them icy cold) and allowed me to sleep for the first time in six months since I had started chemo. As I am unable to tolerate most prescription meds, it's natural composition (something like 6-7 roots) fit the bill. About another six months later, I started reading about PEA. There was a month's transition between the herbs and PEA and then I stayed with the PEA. So if you can't find PEA (on Amazon, for example), you might want to try the Zhi Bai Di Huang Wan.
The Doctor of Chinese medicine also counseled me to keep both in stock as one's nervous system can get used to one and efficacy can diminish, and it's nice to be able to switch or supplement with the other.
Liked by steeldove, angelarisstrom
Thankyou @elizm for your reply. In the past, I had been taking zoloft which seems to mask pain perception. I didn't tolerate any other pain meds like lyrica or gabapentin as the effects caused grogginess & STML. I still have some capacity to hold down a job but with these neuropathy symptoms, I'm at my wits end. I will research PEA, & perhaps CBD oil.
My doctor said that Gaba and Lyrica aren't pain killers, they are anti-seizure medications — they calm the nervous system, then the nervous system stops sending out false pain signals (my feet feel like they are on fire but there is no fire touching them, it's a false pain signal). Pain killers kill any pain any where, Gaba and Lyrica won't do that. The difference is important because pain killers are harder to get and have more side effects than anti-seizure meds.
Liked by Teresa, Volunteer Mentor, steeldove
Thanks! I saw my neurologist today, she suggested that I take Tramadol, but she can't prescribe it (in Virginia, maybe in other states a neurologist can). I have to go to a Pain Specialist.
Liked by steeldove
version 22.214.171.124.4.1Page loaded in 0.862 seconds